Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 309, NWS Birmingham, AL

June 26, 2001Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 26, 2001, 7:25 PM CDT for Jefferson County, Alabama. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 2001, 7:25 PM CDT (00:25 UTC)
Expired
Jun 26, 2001, 8:30 PM CDT
In force
65 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Jefferson County, AL

What was reported inside it

TimeReportWhereRemark
Jun 26, 7:36 PM CDTHail 1.75Oak Grove, ALQuarter to golf ball size hail was reported between Sylvan Springs and Birmingport. The hail fell mainly across rural western Jefferson County.
Jun 26, 7:49 PM CDTHail 1.75Graysville, ALQuarter to golf ball size hail was observed in Graysville. Fifty-three (53) mph wind gusts were measured at an amateur weather station.
Jun 26, 7:58 PM CDTHail 0.75Lipscomb, ALDime size hail fell near Lipscomb.
Jun 26, 8:07 PM CDTHail 0.88Mountain Brook, ALNickel size hail was reported near Brookwood Mall.
Jun 26, 8:30 PM CDTHail 0.75Mountain Brook, ALDime size hail was observed near Fire Station #2 on Overton Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1845 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 270025
SVRBHM
ALC073-270130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 PM CDT TUE JUN 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA

* UNTIL 830 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF SYLVAN SPRINGS...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WEST
JEFFERSON...MULGA...MINOR...FORESTDALE...CARDIFF AND ADAMSVILLE.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:11 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 26, 3:11 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
203 PM CDT TUE JUN 26 2001

UPPER LOW OVER WRN KY THIS AFTN WILL CONTINUE TO DRIFT SLOLY WWD
DURG THE NXT CUPL OF DAYS...THEN STALL OUT OVER AR/MO TOWARD THE
WEEKEND.  ENTIRE FA WILL BE FAIRLY MOIST AND UNSTABLE...AND ITS
LIKELY THAT DAILY FOCI OF CONVECTION WILL BE GOVERNED BY LOCATIONS
OF MORNING CLOUDY/CLEAR AREAS AND OTHER MESOSCALE FEATURES WHICH
ARE NEARLY IMPOSSIBLE TO PINPOINT THIS FAR OUT.  IN GENERAL...WILL
KEEP CHC POPS IN EFFECT THRU THURS...WITH HIGHEST POPS IN NW AL WED
WHERE INSTABILITY/LAPSE RATES WILL REMAIN A BIT GREATER.  SCATTERED
DIURNAL CONVECTION APPEARS THE RULE THROUGH THE WEEKEND AND EARLY
PART OF NEXT WEEK AS WELL.

TEMP GUIDANCE LOOKS GOOD AND WAS ACCEPTED WITH MINOR ADJUSTMENTS.
66

FIRST PD POPS SUBJECT TO CHANGE PRIOR TO RELEASE...

HSV BB 064/085 066/087 067 66542
BHM BB 065/087 067/087 068 66232
MGM BB 066/090 069/089 069 66132=

.BHM...NONE.

In the hours before

Local storm report, Jun 26, 2:09 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT TUE JUN 26 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    KIMBERLY                  AL   0.75 INCH HAIL
06/26/01   JEFFERSON                      KIMBERLY PD REPORTED DIME
                                          HAIL AT THE CITY HALL.

0155 PM    MOULTON                   AL   0.75 INCH HAIL
06/26/01   LAWRENCE                       PUBLIC REPORTED DIME HAIL
                                          IN CITY.
Local storm report, Jun 26, 4:06 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 PM CDT TUE JUN 26 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    MOULTON                   AL   0.75 INCH HAIL
06/26/01   LAWRENCE                       DIME SIZE HAIL REPORTED
                                          IN MOULTON.

0150 PM    KIMBERLY                  AL   0.75 INCH HAIL
06/26/01   JEFFERSON                      DIME SIZE HAIL REPORTED
                                          IN KIMBERLY.

0213 PM    ATHENS                    AL   0.75 INCH HAIL
06/26/01   LIMESTONE                      DIME SIZE HAIL OBSERVED 4
                                          MILES NORTH OF ATHENS.

0325 PM    ARAB                      AL   1.75 INCH HAIL
06/26/01   MARSHALL                       GOLFBALL SIZE HAIL WAS
                                          OBSERVED JUST NORTH OF
                                          ARAB IN THE RUTH
                                          COMMUNITY.

0350 PM    FLORENCE                  AL   0.88 INCH HAIL
06/26/01   LAUDERDALE                     DIME TO NICKEL SIZE HAIL
                                          WAS REPORTED JUST NORTH
                                          OF FLORENCE.

0355 PM    HARTSELLE                 AL   WIND DAMAGE
06/26/01   MORGAN                         TREES WERE BLOWN DOWN IN
                                          HARTSELLE AND HAIL OF
                                          UNKNOWN SIZE FELL.

0300 PM    LESTER                    AL   0.88 INCH HAIL
06/26/01   LIMESTONE                      DIME TO NICKEL SIZE HAIL
                                          COVERED THE GROUND UP TO
                                          A DEPTH OF 20 INCHES.

0405 PM    LACEYS SPRING             AL   1.00 INCH HAIL
06/26/01   MORGAN                         QUARTER SIZE HAIL WAS
                                          REPORTED IN LACEYS
                                          SPRING.

0350 PM    ODENVILLE                 AL   1.00 INCH HAIL
06/26/01   ST. CLAIR                      NICKEL TO QUARTER SIZE
                                          HAIL COVERED THE GROUND
                                          IN ODENVILLE. DIME SIZE                                              FELL ALONG HIGHWAY 411.
Local storm report, Jun 26, 4:14 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT..CORRECTED TIME ORDER
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT TUE JUN 26 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    KIMBERLY                  AL   0.75 INCH HAIL
06/26/01   JEFFERSON                      DIME SIZE HAIL REPORTED
                                          IN KIMBERLY.

0155 PM    MOULTON                   AL   0.75 INCH HAIL
06/26/01   LAWRENCE                       DIME SIZE HAIL REPORTED
                                          IN MOULTON.

0213 PM    ATHENS                    AL   0.75 INCH HAIL
06/26/01   LIMESTONE                      DIME SIZE HAIL OBSERVED 4
                                          MILES NORTH OF ATHENS.

0300 PM    LESTER                    AL   0.88 INCH HAIL
06/26/01   LIMESTONE                      DIME TO NICKEL SIZE HAIL
                                          COVERED THE GROUND UP TO
                                          A DEPTH OF 20 INCHES.

0325 PM    ARAB                      AL   1.75 INCH HAIL
06/26/01   MARSHALL                       GOLFBALL SIZE HAIL WAS
                                          OBSERVED JUST NORTH OF
                                          ARAB IN THE RUTH
                                          COMMUNITY.

0350 PM    FLORENCE                  AL   0.88 INCH HAIL
06/26/01   LAUDERDALE                     DIME TO NICKEL SIZE HAIL
                                          WAS REPORTED JUST NORTH
                                          OF FLORENCE.

0350 PM    ODENVILLE                 AL   1.00 INCH HAIL
06/26/01   ST. CLAIR                      NICKEL TO QUARTER SIZE
                                          HAIL COVERED THE GROUND
                                          IN ODENVILLE.

0355 PM    HARTSELLE                 AL   WIND DAMAGE
06/26/01   MORGAN                         TREES WERE BLOWN DOWN IN
                                          HARTSELLE AND HAIL OF
                                          UNKNOWN SIZE FELL.

0405 PM    LACEYS SPRINGS            AL   1.00 INCH HAIL
06/26/01   MORGAN                         QUARTER SIZE HAIL WAS
                                          REPORTED IN LACEYS
                                          SPRING.
Local storm report, Jun 26, 4:43 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 PM CDT TUE JUN 26 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    10S HUNTSVILLE            AL   0.75 INCH HAIL
06/26/01   MADISON                        EMA REPORTED DIME HAIL.

0415 PM    ODENVILLE                 AL   WIND DAMAGE
06/26/01   ST. CLAIR                      ODENVILLE PD REPORTED
                                          TREES DOWN ON PHONE LINES
                                          IN THE CITY LIMITS.
Local storm report, Jun 26, 5:52 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT TUE JUN 26 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    HUNTSVILLE                AL   0.75 INCH HAIL
06/26/01   MADISON                        DIME SIZE WAS REPORTED 10
                                          MILES SOUTH OF THE CITY
                                          OF HUNTSVILLE.

0415 PM    ODENVILLE                 AL   WIND DAMAGE
06/26/01   ST. CLAIR                      TREES WERE BLOWN DOWN
                                          ONTO POWER LINES IN
                                          ODENVILLE.

0515 PM    AKRON                     AL   0.75 INCH HAIL
06/26/01   HALE                           DIME SIZE HAIL WAS
                                          REPORTED AND NUMEROUS
                                          TREE LIMBS WERE BLOWN
                                          DOWN IN AKRON.

0525 PM    WARSAW                    AL   0.75 INCH HAIL
06/26/01   SUMTER                         DIME SIZE HAIL WAS
                                          REPORTED IN WARSAW.

0536 PM    DOUBLE SPRINGS            AL   0.88 INCH HAIL
06/26/01   WINSTON                        NICKEL SIZE HAIL WAS
                                          OBSERVED 6 MILES SOUTH OF
                                          DOUBLE SPRINGS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:26 PM CDTSevere Thunderstorm WarningBMXJefferson49 min
Jun 26, 10:54 PM CDTSevere Thunderstorm WarningBMXMadison36 min
Jun 26, 11:54 PM CDTSevere Thunderstorm WarningBMXPickens51 min
Jun 27, 3:37 AM CDTFlash Flood WarningBMXTuscaloosa3 hr
Jun 27, 2:56 PM CDTSevere Thunderstorm WarningBMXTuscaloosa34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.